Wyoming, 2014High Wind in Wyoming, January 9 to 13, 2014
January 9 to 13, 2014 · NWS CYS · 33 events in 13 counties and zones
A prolonged period of strong and gusty westerly winds developed over much of south central, east central and southeast Wyoming. Frequent gusts of 60 to 80 mph were common.
Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 33
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged period of strong and gusty westerly winds developed over much of south central, east central and southeast Wyoming. Frequent gusts of 60 to 80 mph were common.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 8, 10:51 PM MST, 2 hours 25 minutes earlier.
Area forecast discussion, Jan 8, 10:51 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1051 PM MST WED JAN 8 2014
.UPDATE...
ISSUED AT 918 PM MST WED JAN 8 2014
GRIDDED FORECASTS HAVE BEEN UPDATED FOR THE REST OF THE NIGHT
BASED ON TRENDS...AS WELL AS DETAILED PERUSAL OF THE 00Z NAM AND
GFS. NEXT NEUTRALLY TILTED SHORTWAVE TROUGH ALOFT MOVES SLOWLY
EASTWARD TO CENTRAL WYOMING BY DAWN. LOW AND MID LEVEL MOISTURE
DECREASE SLOWLY OVER OUR SOUTHWEST MOUNTAINS...THUS EXPECT AREAL
SNOW COVERAGE TO DECREASE AS WELL OVER THE SNOWY AND SIERRA MADRE
RANGES.
LOW LEVEL GRADIENTS INCREASE SLIGHTLY AS WELL PER THE
850/700 MB CRAIG TO CASPER GRADIENTS...AS WELL AS VISUALLY ON THE
SURFACE PROGS...THUS EXPECT WINDS...ESPECIALLY WEST OF INTERSTATE
25...TO STRENGTHEN THE REST OF THE NIGHT...AND WE WILL NEED TO
KEEP A CLOSE EYE ON WINDS AT ARLINGTON ALONG INTERSTATE 80 IN
EASTERN CARBON COUNTY.
TRENDS HAVE SHOWN AREAL FOG COVERAGE DECREASING EAST OF INTERSTATE
25...AS BOUNDARY LAYER WIND AND RELATIVE HUMIDITY PROGS...HAVE
SUGGESTED. HAVE INCLUDED SOME AREAS OF FOG ACROSS NIOBRARA COUNTY
INCLUDING LUSK...THOUGH BELIEVE MUCH OF THIS FOG WILL LIKELY
DISSIPATE AFTER MIDNIGHT AS LOW LEVEL WINDS BECOME WEST.
TEMPERATURES...DEWPOINTS...WINDS AND CLOUD COVER ADJUSTED FOR THE
REST OF TONIGHT.
UPDATE ISSUED AT 659 PM MST WED JAN 8 2014
IN GRIDDED FORECASTS...HAVE EXPANDED ON AREAS OF DENSE FOG FOR
THIS EVENING ACROSS NIOBRARA...PLATTE...GOSHEN...SIOUX...DAWES
AND BOX BUTTE COUNTIES...AS SURFACE OBSERVATIONS NOW SHOW LUSK
WITH DENSE FOG...AND THE 11 MICRON SATELLITE IMAGERY STARTING TO
SHOW DENSE FOG EXPANDING SLIGHTLY IN AREAL COVERAGE.
00Z NAM BOUNDARY LAYER PROGS INDICATE WINDS VEERING TO WEST
SOUTHWEST...AND THEN WEST THE REST OF THE NIGHT...WITH BOUNDARY
LAYER RELATIVE HUMIDITY REMAINING BELOW 70 PERCENT...THUS AM
NOT EXPECTING DENSE FOG TO BECOME TOO WIDESPREAD. THUS...HAVE
INCREASED AREAL COVERAGE OF DENSE FOG IN GRIDDED FORECASTS...AND
WILL CONTINUE TO MONITOR TRENDS FOR A POSSIBLE DENSE FOG ADVISORY
ISSUANCE...THOUGH BASED ON MODEL TRENDS...THIS SCENARIO IS LOOKING
INCREASINGLY LESS LIKELY.
UPDATE ISSUED AT 553 PM MST WED JAN 8 2014
WE JUST RECEIVED A CALL FROM OLD FORT LARAMIE IN WEST CENTRAL
GOSHEN COUNTY WYOMING...REPORTING DENSE FOG...THUS HAVE ADDED
THIS TO THE GRIDS UPON CHECKING OUT THE 11 MICRON SATELLITE IMAGERY
AND WILL ALSO SEND OUT A SPECIAL WEATHER STATEMENT TO ALERT
PEOPLE TRAVELING ALONG HIGHWAY 26 BETWEEN GUERNSEY AND LINGLE.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 300 PM MST WED JAN 8 2014
FORECAST CHALLENGES DEAL WITH SNOW TOTALS IN THE MOUNTAINS AND
ONSET OF A LONG DURATION HIGH WIND EVENT.
CURRENTLY...FAIRLY LIGHT WINDS THIS AFTERNOON ARE BEING OBSERVED
ACROSS THE CWFA. LOW PRESSURE OFF THE COAST OF VANCOUVER WILL BE
OUR NEXT WEATHER PRODUCER.
FORECAST GUIDANCE CONTINUES TO SHOW WINDS INCREASING AS THIS LOW
MOVES INLAND. GFS 700MB WINDS INCREASE TO NEAR 50KTS THURSDAY
AFTERNOON WITH CRAIG TO CASPER 700MB GRADIENT INCREASING TO 50MTRS
THURSDAY EVENING. WENT AHEAD WITH A HIGH WIND WATCH FOR THE WIND
PRONE AREAS AS THEY ALWAYS SEEM TO START A LITTLE EARLIER.
BOTH THE GFS AND ECMWF ARE PAINTING SOME PRETTY SOLID 6 HOURLY QPF
VALUES OUT OVER THE SNOWY AND SIERRA MADRE RANGES TOMORROW NIGHT
THROUGH FRIDAY. GETTING 12-14 INCHES OF SNOW IN MY FORECAST FOR
THEM. THE COMBINATION OF THIS MODERATE SNOW ALONG WITH THE STRONG
WINDS COULD LEAD TO WHITEOUT OR BLIZZARD CONDITIONS FOR THE SNOWY
AN SIERRA MADRE RANGES AS WELL. WINTER STORM WATCHES HAVE BEEN
POSTED FOR THESE AREAS.
GFS 700MB WINDS INCREASE TO 65KTS FRIDAY AFTERNOON AS THE UPPER
LOW MOVES THROUGH THE AREA. A QUICK MOVING SHORTWAVE RIDGE MOVES
THROUGH THE AREA WITH 700MB WINDS REMAINING STRONG INTO SATURDAY.
.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 151 PM MST WED JAN 8 2014
MODELS NOW IN GOOD AGREEMENT DURING THE WEEKEND AND INTO EARLY NEXT
WEEK WITH ONLY MINOR DIFFERENCES OBSERVED BETWEEN THE GFS AND ECMWF
ON SUNDAY. THE MAIN FORECAST CONCERN WILL CONTINUE TO BE THE
POTENTIAL FOR VERY STRONG WINDS ACROSS SOUTHEAST WYOMING...WHICH MAY
OCCUR NEARLY EVERY DAY ACROSS PORTIONS OF SOUTHEAST WYOMING WHILE
THE HIGH VALLEYS AND HIGH PLAINS MAY OBSERVE SOME OF THE STRONGEST
WINDS IN YEARS BY SUNDAY. DO NOT EXPECT IT TO BE VERY WINDY ALL
THE TIME WITH GAP WINDS AND MOUNTAIN WAVE ACTIVITY ALSO EXPECTED
IN ADDITION TO A STRONG COLD FRONT. GAP AND MOUNTAIN WAVE INDUCED
WINDS TEND TO HAVE PERIODS OF STRONGER GUSTS FOLLOWED BY A
RELATIVE CALM AT TIMES.
MODELS SHOW ANOTHER PROGRESSIVE UPPER LEVEL TROUGH PUSHING ACROSS
THE PACIFIC NORTHWEST AND INTO THE NORTHERN/CENTRAL ROCKYS BY
SATURDAY NIGHT. SOME LIGHT PRECIPITATION IS POSSIBLE WITH THE
ARRIVAL OF THE COLD FRONT...OTHERWISE A PROLONGED PERIOD OF STRONG
GUSTY WINDS WILL BE THE MAIN THREAT WITH THE POTENTIAL FOR GUSTS
UP TO 70 MPH ACROSS MOST OF SOUTHEAST WYOMING AND GUSTS UP TO 60 MPH
ACROSS WESTERN NEBRASKA. MODELS HAVE TRENDED HIGHER WITH WIND
SPEEDS IN THE LAST FEW RUNS...AND NOW SHOW 700MB WINDS
APPROACHING 75 TO 80 KNOTS BY SATURDAY AND SUNDAY AFTERNOON. ALL
THE INGREDIENTS FOR A SIGNIFICANT STRONG WIND EVENT APPEAR TO BE
PRESENT SATURDAY THROUGH MONDAY...INCLUDING STRONG SUBSIDENCE IN
DOWNSLOPE FLOW...JET ENERGY...AND A STRONG LOW TO MIDLEVEL
PRESSURE GRADIENT. IN FACT...MODELS HAVE TRENDED HIGHER ON THE
STRENGTH OF THE JET STREAM ACROSS WYOMING...ADDING MORE POTENTIAL
FOR STRONG WINDS. KEPT WINDS GENERALLY BETWEEN 25 TO 40 MPH
SUSTAINED ACROSS SOUTHEAST WYOMING SATURDAY THROUGH MONDAY WITH
GUSTS UP TO 65 MPH FOR NOW. AS THIS PROLONGED EVENT GETS
CLOSER...WILL ADD SOME MORE DETAILS AND TIMING SINCE SUSTAINED
WINDS BETWEEN 40 TO 50 MPH AND GUSTS TO AROUND 70 MPH APPEAR
LIKELY AT TIMES IN CERTAIN LOCATIONS. INCREASED WINDS A BIT ON
SUNDAY...BUT NOT AS MUCH AS MODELS AND MOS GUIDANCE SUGGEST SINCE
THE ECMWF IS NOT QUITE THAT AGGRESSIVE YET...ALTHOUGH IT IS
TRENDING TOWARDS THE GFS OVER TIME. AS FOR PRECIPITATION...KEPT
POP AROUND 20 PERCENT OVER THE HIGH VALLEYS AND HIGH PLAINS ON
SUNDAY WITH POP NEAR 80 PERCENT FOR THE MOUNTAINS. THE MOUNTAINS
WILL DO VERY WELL WITH THIS PATTERN WITH SNOW ACCUMULATIONS LIKELY
OVER A FOOT DURING THIS WEEKEND ALONE. TEMPERATURES WILL BE
WARMEST ON SATURDAY AND WILL FALL BY SUNDAY BEHIND THE COLD FRONT.
HIGH TEMPERATURES WILL GENERALLY BE IN THE 30S AND 40S...THE
WARMEST BEING ON SATURDAY WHICH MAY SEE A FEW LOCATIONS AROUND 50
BELOW 5000 FEET. THE TROUGH WILL MOVE EAST OF THE AREA BY
MONDAY...BUT WITH 700MB WINDS REMAINING ABOVE 65 KNOTS WITH A
STRONG LLVL PRESSURE GRADIENT...ANOTHER VERY WINDY DAY IS
EXPECTED. WINDS WILL EVENTUALLY SUBSIDE TUESDAY AND WEDNESDAY AS
THE LOW TO MID LEVEL PRESSURE GRADIENTS RELAX AND HIGH PRESSURE
ALOFT BUILDS INTO THE AREA.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY EVENING)
ISSUED AT 1041 PM MST WED JAN 8 2014
WYOMING AERODROMES...SNOWY...SIERRA MADRE AND NORTHERN LARAMIE
RANGES MOSTLY OBSCURED.
AT RAWLINS...OCCASIONAL IFR IN LOW CLOUDS...FOG AND SNOW TO 12Z...
AND AGAIN AFTER 19Z...OTHERWISE MVFR PREVAILS.
AT LARAMIE AND CHEYENNE...VFR WITH SCATTERED TO BROKEN MIDDLE
CLOUDS AROUND 8000 FEET AGL.
AT ALL WYOMING SITES AFTER 15Z...WINDS GUSTING 30 TO 35 KNOTS.
NEBRASKA AERODROMES...VFR PREVAILS WITH SCATTERED MIDDLE CLOUDS.
15Z TO 02Z...WINDS GUSTING UP TO 24 KNOTS.
&&
.FIRE WEATHER...
ISSUED AT 300 PM MST WED JAN 8 2014
A PROLONGED AND WIDESPREAD HIGH WIND EVENT TAKING SHAPE FOR
SOUTHEAST WYOMING AND NEBRASKA PANHANDLE BEGINNING IN OUR WIND
PRONE AREAS THURSDAY AFTERNOON. THE WINDS ARE EXPECTED TO BECOME
QUITE WIDESPREAD SATURDAY FOR LOWER LYING AREAS...SPREADING INTO
THE PANHANDLE SUNDAY. THIS IS DUE TO A SLOW MOVING PACIFIC LOW
PRESSURE SYSTEM THAT WILL MOVE THROUGH THE AREA.
FORTUNATELY...COLD TEMPERATURES AND SNOW ON THE GROUND WILL
PREVENT ANY CRITICAL FIRE WEATHER CONDITIONS FROM DEVELOPING.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
AFTERNOON FOR WYZ112-114.
HIGH WIND WATCH FROM THURSDAY EVENING THROUGH SATURDAY AFTERNOON
FOR WYZ106-110-116-117.
NE...NONE.
&&
UPDATE...RUBIN
SHORT TERM...CLAYCOMB
LONG TERM...TJT
AVIATION...RUBIN
FIRE WEATHER...CLAYCOMBHazardous weather outlook, Jan 8, 9:32 PM MST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
932 PM MST WED JAN 8 2014
WYZ101>119-092100-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
932 PM MST WED JAN 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
AREAS OF FOG...BELOW ONE MILE AT TIMES...WILL PERSIST THROUGH THE
EARLY MORNING HOURS OVER MUCH OF NIOBRARA COUNTY...INCLUDING LUSK.
FOG IS EXPECTED TO DISSIPATE AFTER MIDNIGHT.
SNOW WILL CONTINUE MUCH OF THE NIGHT OVER THE SNOWY AND SIERRA MADRE
RANGES...THOUGH IS EXPECTED TO DECREASE IN AREAL COVERAGE.
ADDITIONAL SNOWFALL ACCUMULATIONS OF 1 TO 4 INCHES WILL OCCUR WITH
LOCALIZED AREAS OF BLOWING SNOW...ESPECIALLY ON WEST FACING SLOPES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
LIGHT TO MODERATE SNOW WILL OCCUR IN THE SNOWY AND SIERRA MADRE
MOUNTAINS THURSDAY THROUGH FRIDAY NIGHT. 10 TO 12 INCHES OF
ACCUMULATION ARE POSSIBLE WITH STRONG WEST TO SOUTHWEST WINDS
PRODUCING NEAR WHITEOUT CONDITIONS. A WINTER STORM WATCH HAS BEEN
ISSUED FOR THE SNOWY AND SIERRA MADRE RANGES FROM THURSDAY
AFTERNOON THROUGH FRIDAY AFTERNOON.
STRONG AND GUSTY WESTERLY WINDS WILL BE POSSIBLE FOR THE WIND PRONE
AREAS OF SOUTHEAST WYOMING THURSDAY EVENING THROUGH SATURDAY. HIGH
WIND WATCHES ARE IN EFFECT FOR THE ARLINGTON...BORDEAUX AND SOUTH
LARAMIE RANGE BEGINNING THURSDAY EVENING. A MORE WIDESPREAD AND
STRONGER HIGH WIND EVENT IS TAKING SHAPE FOR SUNDAY AND MONDAY.
WIDESPREAD WINDS OF 40 TO 50 MPH WITH GUSTS EXCEEDING 70 MPH ARE
POSSIBLE IN THE WIND PRONE AREAS...WITH 60 TO 70 MPH GUSTS
POSSIBLE ELSEWHERE IN SOUTHEAST WYOMING THROUGH THAT TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-092100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
932 PM MST WED JAN 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A WIDESPREAD AND STRONG HIGH WIND EVENT IS TAKING SHAPE FOR
SUNDAY AND MONDAY. LATEST FORECAST GUIDANCE INDICATES WIDESPREAD
WINDS OF 30 TO 40 MPH WITH GUSTS EXCEEDING 60 MPH ARE POSSIBLE
FOR MOST OF THE NEBRASKA PANHANDLE THROUGH THAT TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
RUBIN
In the hours before
Special weather statement, Jan 8, 11:21 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1121 PM MST WED JAN 8 2014
WYZ102-108-090900-
NIOBRARA COUNTY-GOSHEN COUNTY-
INCLUDING THE CITIES OF...LUSK...TORRINGTON
1121 PM MST WED JAN 8 2014
...AREAS OF DENSE FOG THROUGH THE EARLY MORNING HOURS...
PLEASE WATCH FOR AREAS OF DENSE FOG...WITH VISIBILITIES AT OR BELOW
ONE QUARTER OF A MILE...ACROSS NIOBRARA COUNTY INCLUDING LUSK...
THROUGH 1 OR 2 AM. FOG IS THEN EXPECTED TO DISSIPATE.
WHEN YOU ARE DRIVING AND ENCOUNTER DENSE FOG...PLEASE SLOW DOWN...
USE YOUR LOW BEAM HEADLIGHTS AND ALLOW FOR EXTRA TRAVEL TIME TO
SAFELY REACH YOUR DESTINATION.
RUBIN
High Wind, North Snowy Range Foothills
- When
- January 9, 1:16 AM MST to 4:21 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 09/0316 MST.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 9, 8:51 AM MST to 9:51 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 09/0901 MST.
High Wind, North Snowy Range Foothills
- When
- January 10, 2:11 AM MST to 3:26 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 10/0301 MST.
High Wind, South Laramie Range
- When
- January 11, 3:32 AM MST to 8:07 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 11/0757 MST.
High Wind, North Snowy Range Foothills
- When
- January 11, 4:01 AM MST to 9:56 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured wind gusts of 58 mph or higher, with a peak gust of 79 mph at 11/0556 MST.
High Wind, South Laramie Range
- When
- January 11, 4:06 AM MST to 10:06 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher, with a peak gust of 69 mph at 11/0816 MST.
High Wind, North Laramie Range
- When
- January 11, 4:21 AM MST to 4:26 PM MST
- Where
- North Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 42.253, -105.399 (the zone’s center; the record gives no point)
The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher, with a peak gust of 71 mph at 11/0611 MST.
High Wind, North Laramie Range
- When
- January 11, 5:44 AM MST to 7:44 AM MST
- Where
- North Laramie Range forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.253, -105.399 (the zone’s center; the record gives no point)
The RAWS sensor at Dodge Creek measured wind gusts of 59 mph.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 11, 7:51 AM MST to 3:26 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured wind gusts of 58 mph or higher, with a peak gust of 78 mph at 11/1301 MST.
High Wind, South Laramie Range Foothills
- When
- January 11, 9:25 AM MST to 12:00 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Interstate 80 mile marker 353 measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 11/1030 MST.
High Wind, North Snowy Range Foothills
- When
- January 11, 10:01 AM MST to 1:21 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Elk Mountain measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 11/1301 MST.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- January 11, 1:50 PM MST to 9:50 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The RAWS sensor near Muddy Gap measured wind gusts of 58 mph or higher, with a peak gust of 77 mph at 11/2050 MST.
High Wind, Converse County Lower Elevations
- When
- January 11, 5:00 PM MST to 7:06 PM MST
- Where
- Converse County Lower Elevations forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
The WYDOT sensor at Deer Creek measured sustained winds of 40 mph or higher, with a peak gust of 68 mph at 11/1906 MST.
High Wind, Shirley Basin
- When
- January 11, 8:01 PM MST to 9:56 PM MST
- Where
- Shirley Basin forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 11/2051 MST.
High Wind, Central Carbon County
- When
- January 11, 8:56 PM MST to 9:56 PM MST
- Where
- Central Carbon County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The WYDOT sensor at Walcott Junction measured sustained winds of 40 mph or higher.
High Wind, Laramie Valley
- When
- January 11, 9:51 PM MST to January 12, 12:36 AM MST
- Where
- Laramie Valley forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
The WYDOT sensor at Quealy Dome measured sustained winds of 40 mph or higher.
High Wind, East Platte County
- When
- January 12, 12:41 AM MST to 1:06 AM MST
- Where
- East Platte County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
The WYDOT sensor at Coleman measured wind gusts of 58 mph or higher, with a peak gust of 65 mph at 12/0046 MST.
High Wind, South Laramie Range Foothills
- When
- January 12, 1:20 AM MST to 2:00 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Interstate 80 mile marker 353 measured sustained winds of 40 mph or higher, with a peak gust of 70 mph at 12/1120 MST.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 12, 8:51 AM MST to 2:36 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 68 mph at 15/1121 MST.
High Wind, Central Laramie County
- When
- January 12, 11:16 AM MST to 4:01 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The WYDOT sensor at Bear Creek measured sustained winds of 40 mph or higher, with a peak gust of 68 mph at 12/1231 MST.
High Wind, South Laramie Range Foothills
- When
- January 12, 11:16 AM MST to 3:46 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Whitaker measured sustained winds of 40 mph or higher, with a peak gust of 71 mph at 12/1221 MST.
High Wind, Central Laramie County
- When
- January 12, 12:53 PM MST to 1:53 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The wind sensor at the Cheyenne Airport measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 12/1253 MST.
High Wind, East Laramie County
- When
- January 12, 12:55 PM MST to 2:10 PM MST
- Where
- East Laramie County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The WYDOT sensor at Gun Barrel measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- January 12, 11:26 PM MST to January 13, 11:06 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 13/1321 MST.
High Wind, North Snowy Range Foothills
- When
- January 13, 2:11 AM MST to 3:46 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 13/0626 MST.
High Wind, South Laramie Range Foothills
- When
- January 13, 3:26 AM MST to 3:51 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Whitaker measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 13/1046 MST.
High Wind, South Laramie Range
- When
- January 13, 4:22 AM MST to 4:02 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 13/0742 MST.
High Wind, South Laramie Range Foothills
- When
- January 13, 7:26 AM MST to 12:51 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Injuries
- 1 direct, 0 indirect
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Wyoming Hill measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 13/1226 MST. Two semi-tractor trailers were blown over by the strong winds near Interstate 25 mile markers 4 and 6. The driver of the first damaged vehicle was injured and taken to a Cheyenne hospital. There were no injuries reported with the second vehicle.
High Wind, South Laramie Range Foothills
- When
- January 13, 7:30 AM MST to 2:20 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Interstate 80 mile marker 353 measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 13/0905 MST.
High Wind, North Snowy Range Foothills
- When
- January 13, 8:26 AM MST to 9:51 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Elk Mountain measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 13/0901 MST.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 13, 8:46 AM MST to 7:36 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 73 mph at 13/1406 MST.
High Wind, North Laramie Range
- When
- January 13, 9:44 AM MST to 4:44 PM MST
- Where
- North Laramie Range forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.253, -105.399 (the zone’s center; the record gives no point)
The RAWS sensor at Dodge Creek measured wind gusts of 58 mph or higher, with a peak gust of 70 mph at 13/1644 MST.
High Wind, South Laramie Range
- When
- January 13, 1:01 PM MST to 6:06 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Buford East measured sustained winds of 40mph or higher, with a peak gust of 64 mph at 13/1621 MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Florida, January 9 to 11, 20142 deaths · $500,000 · 1 event
- Cold in Illinois, January 9, 20141 death · 1 event
- Cold in Minnesota, January 9 to 10, 20141 death · 1 event
- Debris Flow and Strong Wind in Washington, January 9 to 11, 2014$402,000 · 3 events
- Flooding in Florida, January 9, 2014$240,000 · 2 events
- Damaging Wind in Florida, January 9, 2014$150,000 · 70 kt wind · 1 event
- High Wind in Montana, January 9 to 11, 2014100 kt wind · 30 events
- Avalanche in Wyoming, January 9 to 10, 20143 injured · 3 events
- Winter Storm in Wyoming, January 9 to 11, 201410 events
- Winter Storm and Winter Weather in Colorado, January 9 to 11, 20149 events
- Winter Storm in Utah, January 9 to 10, 20143 events
- High Wind in California, January 9 to 10, 201457 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497577, 497510, 497578, 497594, 497580, 497588, 497584, 497539, 497511, 497598, 497582, 497542, 497520, 497543, 497558, 497586, 497545, 497692, 497512, 497590, 497602, 497591, 497592, 497581, 497585, 497604, 497596, 497606, 497600, 497583, 497513, 497540, 497693.